Losing Weight on Medication

It is possible to lose weight on medication
It is possible to lose weight on medication

Whilst weight gain on diabetes medication is not a foregone conclusion, it is a relatively common problem that can occur.

With commitment, and the support of your doctor, it is possible to prevent weight gain and to start losing weight.

Reasons for gaining weight

Before looking at what can be done to prevent weight gain, it’s important to understand in what ways medication can lead to weight gain.

Generally, the most common reason is that stronger diabetes medication can cause low blood sugar levels (hypoglycemia). In turn, this can cause an individual to eat more than they might otherwise need to in order to prevent or treat low blood glucose levels.

Stronger diabetes medication can therefore lead to weight gain for the following reasons:

  • Needing to ‘feed’ the insulin to prevent low blood sugar levels
  • Response to strong hunger as a result of hypos
  • Decreased willingness to exercise to avoid risk of hypos

Stop feeding the insulin

Diabetes drugs such as insulin, sulphonylureas and prandial glucose regulators all increase the amount of insulin in your body. Whilst these drugs are usually prescribed to people who have blood glucose levels that have been above the target values, they can still sometimes lead to lower-than-normal blood sugars.

If you find that you have to eat more often than you would like, or have larger quantities of starchy foods, in order to prevent lows occurring, you may be at risk of putting on weight as a result.

If you eating more to prevent lows, you may need to speak to your doctor about whether your medication dose can be reduced.

Note that if your dose is reduced, you will need to maintain a healthy and relatively low calorie diet and may need to take additional physical activity to ensure your blood glucose results do not rise too high. Your doctor should be able to help you to strike the right balance.

Beating the hunger of hypos

One of the common symptoms of low blood sugar is a strong sense of hunger and it can be challenging not to overeat as a result of such hunger.

If hypo hunger is causing you to overeat, there is a way to beat the binges. The key to treating hypos with least calorie intake is to use the fastest and purest form of glucose - glucose tablets or a glucose drink.

Glucose has the advantage over sugar in that it is a monosacharride, whereas sugar is a disacharride. What this means is that glucose is measurably quicker at raising blood glucose levels, meaning you spend less time feeling anxious and craving food.

Generally speaking, the strong food cravings subside as soon as your blood glucose returns to healthy levels.

Defeating aversion to exercise

Physical activity is advisable for people with diabetes. However, because it can lead to lowering of blood sugar levels, this may put off people on stronger diabetes medications if they have experienced low blood sugar levels as a result previously.

If this is the case, you should speak to your doctor about how you can address the problem. Options that may be possible include reducing your medication dose, or even suspending your dose on any day you take exercise. Whilst these are possible options, your doctor will know best which options are most appropriate.

Explore Weight Loss